• Is it routine to stay nauseous for a week or so after chemo?

    Asked by MichaelDicleLS on Monday, September 9, 2019

    Is it routine to stay nauseous for a week or so after chemo?

    I seem to be on the verge of being sick to my stomach every day. I thought the anti-nausea meds they give me at treatment would take care of that.

    9 Answers from the Community

    9 answers
    • po18guy's Avatar
      po18guy

      Some traditional chemo drugs (Carboplatin and Cisplatin to name just two), contain metabolites which remain in your system for some time after infusion, and both are known for nausea. Best advice: carry Zofran and/or Ativan with you 24/7. A tab dissolved under the tongue - in the manner of a heart patient's nitroglycerin - should stop the attack in less than 5 minutes in my experience.

      13 days ago
    • JaneA's Avatar
      JaneA

      What po18guy said is exactly right. I had to wear a pump for 46 hours after my infusion at the chemo center. I stay queasy for 5 days. Be sure to tell your oncologist if you don't have a prescription for nausea that you can take at home.

      13 days ago
    • GregP_WN's Avatar
      GregP_WN

      Years ago when I had chemo there weren't many choices for anti-nausea. I was given some little white pills to take, don't remember what it even was, and told to take them if I felt funny. That was it. No pre-treatment drugs, no hydration infusions, just a small bag of the pure drugs and 20 minutes later I was told to go home. Things have really changed, there are many drugs now and you should contact your treatment center and let them know you are having trouble. They will probably call you in something to help. Our Best to you!

      13 days ago
    • Paperpusher's Avatar
      Paperpusher

      My husband did his chemo in 2015. He was given IV Benedryl for allergic reactions, compazine, zofran along with his cisplatin and etoposide. He was also given compazine and zofran to take at home. The first cycle wasn't too bad and he felt pretty good after a few day. Beginning with the second cycle, he stayed nauseous. He didn't take the nausea meds until he felt nauseous but my understanding was that he was supposed to take them as a preventative. If the nurses told him to take something when he got him, he did.
      @JaneA, it's great to hear that they have a pump for that. I don't know if they would have used it with hubby since he's on Coumadin but what a great option.

      13 days ago
    • BuckeyeShelby's Avatar
      BuckeyeShelby

      Definitely let your oncology team know. They may be able to try a different anti-nausea med that works for you. Good luck and hope you feel better.

      13 days ago
    • MiriamMarino's Avatar
      MiriamMarino

      Maybe another anti-nausea med?

      12 days ago
    • BlossomsMom's Avatar
      BlossomsMom

      My mom finished Chemo in July. Her nausea wasn’t touched by Zoltan. The Oncologist gave her Compazine which worked better for her. Dr. also told her to take it for a few days after chemo even if she didn’t feel nauseous hoping that she could get ahead of it. It’s trial and error since everyone is different. But there are a number of drugs that you can. Hope you find something that works.

      12 days ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      That was about right for when i was getting chemo. None of the anti-nausea meds worked for me, unfortunately.

      Wishing you better days!

      12 days ago
    • Russ' Avatar
      Russ

      All chemo drugs are different, and we all react differently to the same drug. I was in a constant state of nausea and vomited every day for 5 weeks. We didn't want you to feel left out.
      My best to you...Russ

      11 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more gastrinoma, endocrine tumor questions.  Also, don't forget to check out our Gastrinoma, Endocrine Tumor page.